My hormone doctor tested my adrenals back in 2011 (in Belgium, only blood and 24 h urine tests are used, not saliva), and I was diagnosed with adrenal fatigue as a result. Put on Medrol and remained on it for four years. I felt good on it, but did not like the idea of staying on it indefinitely as it's a powerful steroid.
I personally find HC (which I ordered myself at one point, just to be able to compare it to Medrol) a hassle as it needs to be multi dosed...whereas Medrol can be taken once daily.
It's very confusing. Some say adrenal fatigue is a temporary condition requiring only short-term treatment and then your adrenal glands supposedly kick back into action. Others claim your adrenal glands may never fully recover, which means they may produce enough cortisol and other hormones to keep you alive, but you will have no real quality of life...a compelling reason why you should remain on adrenal support indefinitely.
I could easily go back on Medrol. I think I'd feel good on it, which is what scares me...because if I do decide to go back on it now (most of the time I took it, I was on 4 mg daily which equals 20 mg of HC), I don't think I'd ever be able to wean off it...nor would I want to, to be completely honest.
Another problem with cortisone (HC or Medrol or whatever) is that, if you need surgery, you are supposed to tell the surgeon about it in advance. OK. But how do you explain that you are on Medrol or HC for a condition that is not even recognised by most doctors...adrenal insufficiency or Addison's disease is one thing, but adrenal fatigue is not a generally recognised diagnosis among mainstream doctors...
I know it's ridiculous to worry about something like that, but there are so many aspects to take into account...
Some say Medrol or HC will cause your own adrenal glands to shut down completely, while others (both laypeople and MDs) claim so called physiological doses (as opposed to supra physiological doses) will not shut them down, meaning they continue to product some hormones.
Confusing is the least you could say...and it does not get any easier.